Alert archive / North Carolina / Flash Flood Warnings in 1997
Flash Flood Warning 1, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 15, 1997, 4:41 AM EDT for Duplin County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 1997, 4:41 AM EDT (08:41 UTC)
- Expired
- Sep 15, 1997, 7:00 AM EDT
- In force
- 2 hr
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Duplin County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 8.7 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 150842 FFWMHX NCC061-151100- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE NEWPORT NC 441 AM EDT MON SEP 15 1997 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 700 AM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL NORTH CAROLINA ...SOUTHERN DUPLIN COUNTY AT 439 AM NATIONAL WEATHER SERVICE RADARS INDICATED PERSISTENT STRONG THUNDERSTORMS OVER MUCH OF SOUTHERN DUPLIN COUNTY MOVING EAST AT 15 MPH. RADAR RAINFALL ESTIMATES INDICATE BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN JUST SOUTH OF KENANSVILLE SINCE 330 AM. RURAL LOCATIONS BETWEEN KENANSVILE AND WALLACE CAN EXPECT AN ADDITIONAL 1 TO 2 INCHES OF RAIN THROUGH 530 AM WITH FLOODING LIKELY IN THE ROUTE 11 AREA JUST NORTH OF CHARITY. THE THUNDERSTORMS SHOULD BEGIN TO MOVE OUT OF SOUTHERN DUPLIN COUNTY BETWEEN 5 AND 6 AM. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...ACT QUICKLY. MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. RVT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 2:20 AM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 15, 2:20 AM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 220 AM EDT MON SEP 15 1997 ZFP: A BIT OF A TOUGH CALL ON CLD COVER ACROSS THE E TDA. SUGGEST THAT WE CONTINUE PARTLY CLOUDY WELL INLAND AND NRN ZONES AND SHOOT FOR MOSTLY CLOUDY SRN AREAS INCLUDING S COAST. POPS FROM 20/30 N TO 40/50 S. HIGH TEMPS LOOK PRETTY GOOD IN CURRENT PACKAGE...LOW/MID 80S. CONTINUE LOW POPS TUE FAR SRN ZONES FOR MAINLY AFTN TSRA ALONG SEA BREEZE. CWF: STILL DEALING WITH A WEAK PRES PATTERN AND NO BIG CHANGES IN STORE. QUITE A BIT OF VARIABILITY IN WND DIRECTIONS SINCE WATERS REMAIN UNSPLIT WHICH IS STILL FINE WITH ME GIVEN INSIGNIFICANCE OF LIGHT FLOW. WILL PROBABLY START OFF WITH A SE COMPONENT TDA AND CONTINUE VRBL TONIGHT... BECOMING SE AGAIN TUE AFTN. SEAS 2-3 FT. DISC: RATHER STABLE TO THE E OF AREA WHERE CONVECTION FIRING EARLY THIS MORNING ACROSS SE NC. LOW LVL THETA SLOWLY INCREASING HOWEVER AND EXPECT SE BLYR FLOW TO MAINTAIN THIS TREND. 00Z ETA SHOWS BEST LIFT AND CHCS FOR CONVECTIVE RNFL ALG THE COAST BTWN 12Z AND 18Z. SOME SUBSIDENCE IN THE WAKE OF SHORT WAVE SHOULD BEGIN TO FILTER OVR INLAND AREAS OF ERN NC THIS AFTN PUTTING A LID ON FURTHER SHRA/TSRA...BUT STILL A CHC OF SOME ACTIVITY LINGERING LATER TDA ALG SRN AND CENTRAL COASTS AND THE OUTER BANKS. FOR TUE...THINGS LOOK A BIT MORE STBL BUT COULD SEE A FEW TSRA ON THE SE COAST AS SEA BREEZE RUSHES INLAND WITH LIGHT SE FLOW AND HIGH TIDE COMING IN AT MID AFTN. .MHX...NONE. RVT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:27 AM EDT | Flash Flood Warning | MHX | Duplin | 2 hr |
| Sep 15, 2:53 PM EDT | Severe Thunderstorm Warning | MHX | Onslow | 52 min |
Nearby
Flash Flood Warnings in North Carolina, 1997Every flash flood warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.